|Should I start meds?
Apr 9, 2006
Hi Doctor Young,
This is a follow up question (April 8, 2006). My doctor wanted to start me on meds (Sustiva and Epzicom). Two pills once a day at night. Do you think that this regime is good for boosting my CD4s and bringing the VL to undectable levels. I've never took meds before and I truly want this to work. MY vl is 10,000 and my cds are 580(cd4s around 14%). Do black men tolerate meds differently? Are there more toxicity issues with us? How about resistance? What about long term use and its effects on the liver, kidneys, etc.
Thanks again for your response.
| Response from Dr. Young
Thanks for your post.
Assuming that your CD4% has been confirmed, I'd definitely agree that starting medications is a good consideration.
Abacavir/3TC (Epzicom, Kivexa) is generally very well tolerated-- the only rub has been the risk of developing a drug allergy to abacavir. This is in many ways similar to other drug allergies, insomuch as taking the medication again after the allergic reaction has developed (especially after discontinuation) can be quite serious; the reaction occurs in between 5-8% of patients.
What's important to bear out (and not promoted by the manufacturer, GSK) is that there appears to be genetic factors that increase (or decrease) the riks of the allergic reaction (called hypersensitivity reaction, HSR). Specific to your question, it appears that persons of black decent have a significantly lower risk of developing HSR. Because of this, I agree with your statement that black men (and women) have a lower risk and in our clinic frequently receive abacavir-based first line treatments. Further, there seems to be a very low rate of long-term side effects or complications (including, as you've asked, liver or kidney) once one gets past the initial weeks of treatment.
I hope this helps. Let us know how you do, once your start on medications.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.